Questions and answer about treatment of thrombosis and pulmonary embolism
Towards summer and warm weather, I would like to know if I should wear my compression stockings all day long (except at night, just as I have been doing so far), or if I can take them off at some point, for example to go for a walk at the beach or sunbathing. I am aware that under water there is no contraindication for not wearing stockings.
During summer, with warm weather, all of us suffer from some kind of swelling in the legs. Some people have even had a thrombosis. Therefore, stockings are more necessary than during the rest of the year. However, certainly you don’t need them to sleep or to swim. Natural progression of VTE in a leg is very variable. It depends on the extension and location of the thrombus. However, one year after a VTE, 50% of the patients have some of the following signs and symptoms in the leg: pain, heaviness, cramps, itchiness, tingling, skin redness or darker skin and/or dilated superficial veins. These symptoms usually get worse when the patient is standing up for a long time, and they improve when they are lie down. Or even better: to keep the leg elevated. Also, heat worsens the symptoms and cold improves them. For that reason we recommend that, after a shower at the desired temperature, you put cold water in the thrombosis leg.
I am anticoagulated since ten months ago, due to a mitral valve replacement, and it’s been already a month since I’m menstruating and it does not stop. What is the potential reason?
In these cases it is important to know if you are correctly anticoagulated. Do you know how was your last INR? If INR is above 3, you are over-anticoagulated and you might need a lower dose. If your INR is under 2 and you are bleeding more than expected, you might need to ask your gynecologist. Finally, if your INR is between 2 and 3, wait a few more days, since you will probably stop bleeding.
Regarding food with vitamin K, like broccoli, while having an anticoagulant treatment, is it recommended to eat them or not, while being anticoagulated? And regarding the benefits of taking aspirin when I feel bad, or not that well?
You can eat food with vitamin K, like broccoli or other vegetables, with anticoagulants like Sintrom (which is an anti-vitamin K drug). However, since they are rich in vitamin K, they interfere with anticoagulant activity. If you eat these vegetables with certain frequency, there is no problem with Sintrom controls. However, if you eat vegetables for many days and you then stay some other days without eating it, then it would be harder to control your Sintrom. If you are not taking Sintrom, there is no problem. Vitamin K does not produce thrombosis. You can eat as much vegetables as you want.
My husband had thrombosis in his left calf. Six months have already passed and his doctor says he’s having a great evolution, even though he still has not the ideal INR. However, today he shows a strange red color in the big toe of that same leg. It hurts him just as if something very heavy had fallen over him. He is very scared, since he is immunodepressed due to intake of cortisone for ankylosing spondylitis.
The strange and painful redness in the toe of the same leg probably has nothing to do with thrombosis. It could be a bruise consequence of the anticoagulant treatment, but in this location it is not very usual. Most likely it could be a gout crisis or pseudo-gout (similar disease). Both seem to appear with certain frequency in the acute phase of a thrombosis and they are good responders to an inflammatory treatment.
I’ve had a thrombus in my leg and I’m taking Walfarine. Can I have a treatment with utrogestan for my period to come back?
While you are taking Sintrom, the risk of a new thrombosis is minimum, almost impossible (there is nothing impossible in Medicine). However, if you decide to do it you should first ask the doctor treating your thrombosis.
My husband is wearing a prosthesis in his knee since 10 days ago. He did not take his anticoagulants and now his leg hurts. Could it be the reason?
If the pain is in the knee, most likely the cause of the pain is related with surgery. However, if the leg under the knee hurts (and gets swollen), most likely the cause is a thrombosis. In this case, what you need to make clear is the cause of the pain. Ask your doctor. Depending on what the diagnosis is, you will need to receive anticoagulants or not.
Two months ago I had a DVT in the femoral-popliteal segments of my left lower limb. I’m still under treatment and my leg is still kind of swollen. I am taking Xarelto and when I go for a walk for a while, it gets swollen and sometimes it hurts. What should I do? How much should I wait for a complete recovery?
If you were diagnosed with a DVT in the leg two months ago and you are taking Xarelto (brand name for rivaroxaban), adequate dose is a pill of 20 mg/day. It is important to know that you need to take it with food for its correct uptake. If you are doing all this correctly, and your leg hurts and gets swollen you should visit your doctor. It could be a new DVT despite your treatment, a thing that happens in 3 out of 100 patients. If your doctor rules it out, the reason is you just have a DVT sequelae. Blood circulation in the main vein of the leg is not normalized, it still has problems for returning to the heart and gets accumulated in the leg when you are not lie down. It happens in 1 out of 4 patients with DVT and it has a very slow improvement.
I would like to know if there is any problem for having suspended Clexane injections for 48h.
We can’t be 100% sure. If you have not experienced any symptom, most likely nothing has happened. Just make sure this doesn’t happen again.
Last week I had a DVT in my left leg and I spent six days at hospital. Now I’m taking warfarine, hoping to reach my ideal INR level. I’m about to travel to a very warm area and I would like to know if I can sunbathe. Would it be bad for my health? My doctor has not told me whether I should use my compression stockings or not. The only thing I have is a pain, a cramp in my leg, and I’m still limping, but every day I walk better. I’m 32 years old.
It will continue improving as the treatment continues having effect. The sun (hot in general) does not have an influence on the disease, but it does over the symptoms. Pain and swelling in your leg will increase. We recommend you to avoid sun in your leg.
I take my treatment every day at the same time, but today I forgot about it. Can I take twice the dose tomorrow instead?
Not at all. Tomorrow you should take your usual dose. Try not to forget again, but never take more dose than the normal one.
How important is to take the treatment everytime at the same hour? Until what point should it be the same hour?
You don’t need to set your alarm for taking it at the exact time, but if you do it regularly at the same time, you won’t forget it.
Some mornings, when I brush my teeth, I feel taste of blood in my mouth and when spitting, water is red. Should I tell my doctor?
If you are under anticoagulant treatment it is something completely normal. It shows that it’s being effective. Another different thing is that you were having an abundant bleeding. If this was the case, you should go to Emergencies department.
Do you have questions?
If there are aspects of thrombosis and/or pulmonary embolism that are not clear to you, you can write to us and our specialists will answer to you in a short time. This box does not replace the visit with your doctor